Journal of Nonlinear Science

, Volume 23, Issue 4, pp 585–615 | Cite as

Quadratic Volume-Preserving Maps: (Un)stable Manifolds, Hyperbolic Dynamics, and Vortex-Bubble Bifurcations

  • J. D. Mireles JamesEmail author


We implement a semi-analytic scheme for numerically computing high order polynomial approximations of the stable and unstable manifolds associated with the fixed points of the normal form for the family of quadratic volume-preserving diffeomorphisms with quadratic inverse. We use this numerical scheme to study some hyperbolic dynamics associated with an invariant structure called a vortex bubble. The vortex bubble, when present in the system, is the dominant feature in the phase space of the quadratic family, as it encloses all invariant dynamics. Our study focuses on visualizing qualitative features of the vortex bubble such as bifurcations in its geometry, the geometry of some three-dimensional homoclinic tangles associated with the bubble, and the “quasi-capture” of homoclinic orbits by neighboring fixed points. Throughout, we couple our results with previous qualitative numerical studies of the elliptic dynamics within the vortex bubble of the quadratic family.


Volume preserving dynamics Stable and unstable manifolds Parameterization method Homoclinic chaos 

Mathematics Subject Classification

37C05 37D10 37D45 



The author was supported by NSF grant DMS 0354567, by a DARPA FunBio grant, and also by the University of Texas Department of Mathematics Program in Applied and Computational Analysis RTG Fellowship, during the preparation of this work. The author would like to thank Professor Rafael de la Llave for his continued encouragement and support as this manuscript evolved. The images in the manuscript are generated using the PovRay ray-tracing software. Thanks go to Dr. Jason Chambless for many helpful suggestions and insights on the use of the PovRay package. The author spent a week in February 2010 visiting the University of Colorado at Boulder Department of Applied Mathematics, and conversations with Professor James Meiss greatly improved and influenced the content of this work. Thanks again to Professors Meiss and Dullin for granting their permission to reproduce Fig. 3 in the present manuscript. Thanks go to Professors Meiss and Curry and also to Mr. Brock Alan Mosovsky and Ms. Kristine Snyder for their hospitality during that visit. Finally, the author thanks Professors de la Llave and Meiss for carefully reading the manuscript and for their many helpful comments and suggestions.


  1. Archer, P.J., Thomas, T.G., Coleman, G.N.: Direct numerical simulation of vortex ring evolution from the laminar to the early turbulent regime. Ann. Phys. 598, 201–226 (2008) MathSciNetGoogle Scholar
  2. Arioli, G., Zgliczyński, P.: Symbolic dynamics for the Hénon-Heiles Hamiltonian on the critical level. J. Differ. Equ. 171(1), 173–202 (2001) CrossRefGoogle Scholar
  3. Baldomá, I., Fontich, E., de la Llave, R., Martín, P.: The parameterization method for one-dimensional invariant manifolds of higher dimensional parabolic fixed points. Discrete Contin. Dyn. Syst. 17(4), 835–865 (2007) MathSciNetCrossRefGoogle Scholar
  4. Barge, M.: Homoclinic intersections and indecomposability. Proc. Am. Math. Soc. 101 (1987) Google Scholar
  5. Belbruno, E.: Sun-perturbed earth-to-moon transfers with ballistic capture. J. Guid. Control Dyn. 16, 770–775 (1993) CrossRefGoogle Scholar
  6. Belbruno, E.: Ballistic lunar capture transfers using the fuzzy boundary and solar perturbations: a survey. J. Br. Interplanet. Soc. 47, 73–80 (1994) Google Scholar
  7. Berz, M., Hoffstätter, G.: Computation and application of Taylor polynomials with interval remainder bounds. Reliab. Comput. 4(1), 83–97 (1998) MathSciNetCrossRefGoogle Scholar
  8. Berz, M., Makino, K.: Cosy infinity (2012).
  9. Beyn, W., Kleinkauf, J.: The numerical computation of homoclinic orbits for maps. SIAM J. Numer. Anal 34(3), 1207–1236 (1997a) MathSciNetCrossRefGoogle Scholar
  10. Beyn, W., Kleinkauf, J.: Numerical approximation of homoclinic chaos. In: Dynamical Numerical Analysis (Atlanta, GA, 1995). Numer. Algorithms 14(1–3), 25–53 (1997b) Google Scholar
  11. Bollt, E., Meiss, J.D.: Targeting chaotic orbits to the moon. Phys. Lett. A 204, 373–378 (1995) CrossRefGoogle Scholar
  12. Bücker, H.M., Corliss, G.F.: A bibliography of automatic differentiation. In: Automatic Differentiation: Applications, Theory, and Implementations. Lect. Notes Comput. Sci. Eng., vol. 50, pp. 321–322. Springer, Berlin (2006) CrossRefGoogle Scholar
  13. Burns, K., Weiss, H.: A geometric criterion for positive topological entropy. Commun. Math. Phys. 172(1), 95–118 (1995) MathSciNetCrossRefGoogle Scholar
  14. Cabré, X., Fontich, E., de la Llave, R.: The parameterization method for invariant manifolds. I. Manifolds associated to non-resonant subspaces. Indiana Univ. Math. J. 52(2), 283–328 (2003a) MathSciNetCrossRefGoogle Scholar
  15. Cabré, X., Fontich, E., de la Llave, R.: The parameterization method for invariant manifolds. II. Regularity with respect to parameters. Indiana Univ. Math. J. 52(2), 329–360 (2003b) MathSciNetCrossRefGoogle Scholar
  16. Cabré, X., Fontich, E., de la Llave, R.: The parameterization method for invariant manifolds. III. Overview and applications. J. Differ. Equ. 218(2), 444–515 (2005) CrossRefGoogle Scholar
  17. Cheney, W.: Analysis for Applied Mathematics. Graduate Texts in Mathematics, vol. 208. Springer, Berlin (2001) CrossRefGoogle Scholar
  18. Chernikov, A.A., Neĭshtadt, A.I., Rogal’sky, A.V., Yakhnin, V.Z.: Adiabatic chaotic advection in nonstationary 2D flows. In: Maiakovskiĭ, V. (ed.) Nonlinear Dynamics of Structures, 1990, pp. 337–345. World Sci. Publ., River Edge (1991) Google Scholar
  19. Circi, C., Teofilatto, P.: On the dynamics of weak stability boundary lunar transfers. Celest. Mech. Dyn. Astron. 79, 41–72 (2001) CrossRefGoogle Scholar
  20. Crow, S.: Stability theory for a pair of trailing vortices. AAIA J. 8, 2172–2179 (1970) CrossRefGoogle Scholar
  21. Davies, P.A., Koshel, K.V., Sokolovskiy, M.A.: Chaotic advection and nonlinear resonances in a periodic flow above submerged obstacle. In: IUTAM Symposium on Hamiltonian Dynamics, Vortex Structures, Turbulence. IUTAM Bookser., vol. 6, pp. 415–423. Springer, Dordrecht (2008) CrossRefGoogle Scholar
  22. de la Llave, R., González, A., Jorba, À., Villanueva, J.: KAM theory without action-angle variables. Nonlinearity 18(2), 855–895 (2005) MathSciNetCrossRefGoogle Scholar
  23. Dullin, H.R., Meiss, J.D.: Nilpotent normal form for divergence-free vector fields and volume-preserving maps. Physica D 237(2), 156–166 (2008) MathSciNetCrossRefGoogle Scholar
  24. Dullin, H.R., Meiss, J.D.: Quadratic volume-preserving maps: invariant circles and bifurcations. SIAM J. Appl. Dyn. Syst. 8(1), 76–128 (2009) MathSciNetCrossRefGoogle Scholar
  25. Fontich, E., de la Llave, R., Sire, Y.: Construction of invariant whiskered tori by a parameterization method. I. Maps and flows in finite dimensions. J. Differ. Equ. 246(8), 3136–3213 (2009) CrossRefGoogle Scholar
  26. Gidea, M., Masdemont, J.: Geometry of homoclinic connections in a planar circular restricted three-body problem. Int. J. Bifurc. Chaos 17 (2007) Google Scholar
  27. Gomez, G., Koon, W.S., Lo, M.W., Marsden, J.E., Masdemont, J., Ross, S.D.: Connecting orbits and invariant manifolds in the spatial restricted three-body problem. Nonlinearity 17, 1571–1606 (2004) MathSciNetCrossRefGoogle Scholar
  28. Gonchenko, S.V., Meiss, J.D., Ovsyannikov, I.I.: Chaotic dynamics of three-dimensional Hénon maps that originate from a homoclinic bifurcation. Regul. Chaotic Dyn. 11(2), 191–212 (2006) MathSciNetCrossRefGoogle Scholar
  29. Haro, À., de la Llave, R.: A parameterization method for the computation of invariant tori and their whiskers in quasi-periodic maps: numerical algorithms. Discrete Contin. Dyn. Syst., Ser. B 6(6), 1261–1300 (2006a) MathSciNetCrossRefGoogle Scholar
  30. Haro, A., de la Llave, R.: A parameterization method for the computation of invariant tori and their whiskers in quasi-periodic maps: rigorous results. J. Differ. Equ. 228(2), 530–579 (2006b) CrossRefGoogle Scholar
  31. Hayashi, T., Mizuguchi, N., Sato, T.: Magnetic reconnection and relaxation phenomena in a spherical tokamak. Earth Planets Space 53, 561–564 (2001) Google Scholar
  32. Hénon, M.: Numerical study of quadratic area-preserving mappings. Q. Appl. Math. 27, 291–312 (1969) Google Scholar
  33. Johnson, T., Tucker, W.: A note on the convergence of parametrised non-resonant invariant manifolds. Qual. Theory Dyn. Syst. 10, 107–121 (2011) MathSciNetCrossRefGoogle Scholar
  34. Kaper, T.J., Wiggins, S.: Lobe area in adiabatic Hamiltonian systems. Physica D 51(1–3), 205–212 (1991). Nonlinear science: the next decade (Los Alamos, NM, 1990) MathSciNetCrossRefGoogle Scholar
  35. Katok, A.: Introduction to the Modern Theory of Dynamical Systems. Encyclopedia of Mathematics and Its Applications, vol. 54. Cambridge University Press (2012). With a supplementary chapter by Katok and Leonardo Mendoza Google Scholar
  36. Kennedy, J.A., Yorke, J.A.: The topology of stirred fluids. Topol. Appl. 80 (1997) Google Scholar
  37. Krauskopf, B., Osinga, H.M., Doedel, E.J., Henderson, M.E., Guckenheimer, J., Vladimirsky, A., Dellnitz, M., Junge, O.: A survey of methods for computing (un)stable manifolds of vector fields. Int. J. Bifurc. Chaos Appl. Sci. Eng. 15(3), 763–791 (2005) MathSciNetCrossRefGoogle Scholar
  38. Krutzsch, C.: Uber eine experimentell beobachtete Erscheinung an Wirbelringen bei ihrer translatorischen Bewegung in wirklichen Flussigkeiten. Ann. Phys. 5, 497–523 (1939) CrossRefGoogle Scholar
  39. Lessard, J.P., Mireles James, J.D., Reinhardt, Ch.: Computer assisted proof of transverse saddle-to-saddle connecting orbits for first order vector fields (2013, submitted) Google Scholar
  40. Lomelí, H.E., Meiss, J.D.: Quadratic volume-preserving maps. Nonlinearity 11(3), 557–574 (1998) MathSciNetCrossRefGoogle Scholar
  41. Lomelí, H.E., Meiss, J.D.: Heteroclinic primary intersections and codimension one Melnikov method for volume-preserving maps. Chaos 10(1), 109–121 (2000). Chaotic kinetics and transport (New York, 1998) MathSciNetCrossRefGoogle Scholar
  42. Lomelí, H.E., Meiss, J.D.: Resonance zones and lobe volumes for exact volume-preserving maps. Nonlinearity 22(8), 1761–1789 (2009) MathSciNetCrossRefGoogle Scholar
  43. Lomelí, H.E., Ramírez-Ros, R.: Separatrix splitting in 3D volume-preserving maps. SIAM J. Appl. Dyn. Syst. 7, 1527–1557 (2008) MathSciNetCrossRefGoogle Scholar
  44. MacKay, R.S.: Transport in 3D volume-preserving flows. J. Nonlinear Sci. 4, 329–354 (1994) MathSciNetCrossRefGoogle Scholar
  45. Makino, K., Berz, M.: Taylor models and other validated functional inclusion methods. Int. J. Pure Appl. Math. 6(3), 239–316 (2003) MathSciNetGoogle Scholar
  46. Mezić, I.: Chaotic advection in bounded Navier–Stokes flows. J. Fluid Mech. 431, 347–370 (2001) MathSciNetCrossRefGoogle Scholar
  47. Mireles James, J.D., Lomelí, H.: Computation of heteroclinic arcs for the volume preserving Hénon map. SIAM J. Appl. Dyn. Syst. 9(3), 919–953 (2010) MathSciNetCrossRefGoogle Scholar
  48. Mireles James, J.D., Mischaikow, K.: Rigorous a posteriori computation of (un)stable manifolds and connecting orbits for analytic maps. In: SIADS (2013, to appear) Google Scholar
  49. Mullowney, P., Julien, K., Meiss, J.D.: Blinking rolls: chaotic advection in a three-dimensional flow with an invariant. SIAM J. Appl. Dyn. Syst. 4(1), 159–186 (2005) (electronic) MathSciNetCrossRefGoogle Scholar
  50. Mullowney, P., Julien, K., Meiss, J.D.: Chaotic advection and the emergence of tori in the Küppers–Lortz state. Chaos 18(3), 033104 (2008) MathSciNetCrossRefGoogle Scholar
  51. Neishtadt, A.I., Vainshtein, D.L., Vasiliev, A.A.: Chaotic advection in a cubic Stokes flow. Physica D 111(1–4), 227–242 (1998) MathSciNetCrossRefGoogle Scholar
  52. Neumaier, A., Rage, T.: Rigorous chaos verification in discrete dynamical systems. Physica D 67(4), 327–346 (1994) MathSciNetCrossRefGoogle Scholar
  53. Newhouse, S., Berz, M., Grote, J., Makino, K.: On the estimation of topological entropy on surfaces. In: Geometric and Probabilistic Structures in Dynamics. Contemp. Math., vol. 469, pp. 243–270. Amer. Math. Soc., Providence (2008) CrossRefGoogle Scholar
  54. Palis, J. Jr., de Melo, W.: Geometric Theory of Dynamical Systems. Springer, New York (1982). An introduction, Translated from the Portuguese by A.K. Manning CrossRefGoogle Scholar
  55. Peikert, Sadlo: Topology-Guided Visualization of Constrained Vector Fields. Springer, Berlin (2007) Google Scholar
  56. Raynal, F., Wiggins, S.: Lobe dynamics in a kinematic model of a meandering jet. I. Geometry and statistics of transport and lobe dynamics with accelerated convergence. Physica D 223(1), 7–25 (2006) MathSciNetCrossRefGoogle Scholar
  57. Robinson, C.: Dynamical Systems, 2nd edn. Studies in Advanced Mathematics. CRC Press, Boca Raton (1999). Stability, symbolic dynamics, and chaos Google Scholar
  58. Senet, J., Ocampo, C.: Low-thrust variable specific impulse transfers and guidance to unstable periodic orbits. J. Guid. Control Dyn. 28, 280–290 (2005) CrossRefGoogle Scholar
  59. Shadden, S.C., Katija, D., Rosenfeld, M., Marsden, J.E., Dabiri, J.O.: Transport and stirring induced by vortex formation. Ann. Phys. 5, 497–523 (2007) Google Scholar
  60. Smale, S.: Diffeomorphisms with many periodic points. In: Differential and Combinatorial Topology (A Symposium in Honor of Marston Morse), pp. 63–80. Princeton Univ. Press, Princeton (1965) Google Scholar
  61. Sotiropoulos, F., Ventikos, Y., Lackey, T.C.: Chaotic advection in three-dimensional stationary vortex-breakdown bubbles: Sil’nikov’s chaos and the devil’s staircase. J. Fluid Mech. 444, 257–297 (2001) MathSciNetCrossRefGoogle Scholar
  62. van den Berg, J.B., Mireles James, J.D., Lessard, J.P., Mischaikow, K.: Rigorous numerics for symmetric connecting orbits: even homoclinics for the Gray-Scott equation. SIAM J. Math. Anal. 43, 1557–1594 (2011) MathSciNetCrossRefGoogle Scholar
  63. Zbigniew, G., Zgliczyński, P.: Abundance of homoclinic and heteroclinic orbits and rigorous bounds for the topological entropy for the Hénon map. Nonlinearity 14(5), 909–932 (2001) MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  1. 1.Rutgers UniversityPiscatawayUSA

Personalised recommendations